Status
Not open for further replies.

samy

Member
Joined
Nov 15, 2007
Messages
10
Reason
Loved one DX
Country
CA
State
Ontario
City
Toronto
Hi everybody,

My dad was admitted last Sunday into the hospital, he was having a very difficult time breathing, basically there was so much swelling from his lower body it was going up into his lungs. Luckily we were not too late and the doctors put him on diuretics, the swelling has now been eliminated but he has now been diagnosed with Congested Heart Failure as well as ALS :cry:. My question is has anyone else who is using the combination drug riluzole and lithium every had this type of swelling? The nero at the hospital my father is in right now said it could be a reaction?

Thanks,

Doug
 

BethU

Extremely helpful member
Joined
May 11, 2008
Messages
2,644
Reason
PALS
Diagnosis
05/2008
Country
US
State
California
City
Los Angeles
Hi, Doug ... so sorry about your dad's scary experience, but I'm glad the doctors corrected the problem in time. It sounds like he is in good hands.

I have heart disease, too, along with ALS, and I know you have to be careful with medications, and interactions between. I would trust the neuro at the hospital ... he knows what he is talking about. He should review your dad's entire list of medications and make sure they are all OK for him to take, including any that are over-the-counter, like vitamins, etc.

Good luck to you and your dad,
BethU
 

Shane the Pain

Active member
Joined
Jul 12, 2008
Messages
97
Diagnosis
05/2007
Country
US
State
CA
City
San Diego
didn't help me

Hi Samy:

your dad is lucky your watching out for him.

i did not have the reactions your dad did, mine was intense nausea.

i took myself off both and am doing beter now.

hang in there...

Shane
 

wright

Very helpful member
Joined
Jan 12, 2008
Messages
1,160
Country
US
State
xx
City
xxxx
Hello Doug

The swelling was most likely due to his congestive heart failure (CHF) condition; swelling is common with CHF.

His heart is weak and so it can't pump blood like it once could. Therefore, blood sits idlely behind the heart and causes congestion (ergo, the name of the disease). There is then an increase in blood volume in the veins, which causes an increase in pressure. To relieve the pressure, fluid from the blood leaks thru very tiny blood vessels called capillaries . . . and causes the edema.

It can be managed with a few different medicatons, which he will most certainly be on now that he has that diagnosis. They will most likely also prescribe compression stockings.

I wish your father and your family all the best.
 
Status
Not open for further replies.
Top